Provided by PEER VIII. PEER (Physician's Evaluation and Educational Review in Emergency Medicine) is ACEP's gold standard in self-assessment and educational review. These questions are from the latest edition of PEER VIII. To learn more about PEER VIII, or to order it, go to www.acep.org/bookstore.
- Which of the following statements about the presence of delirium in an elderly patient is correct?
A. 5% of elderly emergency department patients have delirium
B. Delirium is assessed using the Mini-Mental State Exam
C. Hypoactive delirium is more common than hyperactive delirium
D. Mortality effects are reduced if delirium is less than 1 week in duration
- The correct antidote for cyanide poisoning is:
D. Vitamin K
- A 3-week-old boy presents by ambulance with central cyanosis, with an oxygen mask in place and intravenous access established in the right antecubital fossa. The babysitter had called 911 and said that he turned blue. On physical examination, he is awake and alert but still cyanotic. What is the most appropriate initial step in the management of this patient?
A. Intravenous hydration with 20 mL/kg of D5W
B. Knee-to-chest positioning
C. Phenylephrine 5 mcg/kg IV bolus
D. Vagal maneuvers, including rectal stimulation
- Which of the following findings is most likely in the evaluation of a prepubescent girl who reports sexual abuse?
A. Abnormal thickening of the posterior fourchette
B. Bilateral labial contusions
C. Normal or nonspecific genital findings
D. White or thick yellow discharge
- Which of the following statements regarding multiple sclerosis is correct?
A. All patients develop optic neuritis over the course of their lifetimes
B. Internuclear ophthalmoplegia is more suggestive of a diagnosis of neoplasm
C. Neurologic symptoms worsen with cold temperatures
D. Sensory symptoms are common presenting complaints
- The answer is C, Hypoactive delirium is more common than hyperactive delirium.
(Han, 193-200; Hustey, 338-341; Marx, 101-103; Tintinalli, 1136-1139)
Of all patients with delirium seen in the emergency department, about 70% have hypoactive delirium, and about 30% have hyperactive delirium. Hyperactive delirium is easier to identify because the behavioral changes are more dramatic and distressing to others. Screening for delirium includes assessment of orientation and recall. A simple method of testing for delirium is the confusion assessment method scale. It assesses acute onset and/or fluctuating symptoms, inattention, and either disorganized thinking or altered level of consciousness. The Mini-Mental State Exam is most useful for assessment of patients with cognitive impairment such as dementia. It is less helpful in patients with delirium because they must pay attention to the tasks involved. A very brief method of assessing cognitive impairment is the Mini-Cog test, which consists of a three-item recall with a clock-face drawing. Attention is not typically affected in dementia until the disease is significantly advanced. The incidence of delirium in elderly emergency department patients is not known, but the prevalence has been reported to be 8% to 10%. In a recent study, about 25% of elderly patients in the emergency department had either delirium or were newly found to have baseline cognitive impairment, and the diagnosis was identified in only 30% of these patients. The mortality effects of delirium persist well beyond the acute episode, with up to a 30% mortality rate in the first 3 months and a significant 1-year mortality rate or admission to a nursing home.
- The answer is A, Hydroxocobalamin.
(Marx, 2383-2384; Nelson, 783, 1678-1683; Wolfson, 1470-1472)
Hydroxocobalamin is a vitamin B12 precursor that has recently been approved by the U.S. Food and Drug Administration for use in cyanide poisoning. Hydroxocobalamin binds to cyanide to form cyanocobalamin (vitamin B12). Potential etiologies of cyanide toxicity include ingestion of cyanogenic compounds (apricot pits, cassava); ingestion of cyanide salts (potassium cyanide); inhalation of smoke from fires that involve burning of nitrocellulose, rubber, silk, and wool; and iatrogenic causes (excessive use of cyanide containing nitroprusside). Cyanide binds to cytochrome oxidase in the electron transport chain and inhibits oxidative phosphorylation. The resulting inability of cells to use oxygen manifests clinically quickly in large oxygen-requiring organs such as the brain (convulsions, coma) and the heart (hypotension, dysrhythmias). Anaerobic metabolism leads to significant lactic acidosis. The diagnosis of cyanide poisoning is made clinically, and treatment must be initiated without delay for confirmatory testing. Pyridoxine (vitamin B6) is the treatment for isoniazid (INH)-induced convulsions. By various mechanisms, including pyridoxine depletion, INH inhibits the vitamin B6–dependent conversion of the excitatory neurotransmitter glutamate to the inhibitory neurotransmitter GABA. Vitamin K is used to antagonize the effects of warfarin and superwarfarin (such as those used in rodenticides). Thiamine (vitamin B1) is used in the treatment of thiamine deficiency, which can lead to Wernicke encephalopathy.
- The answer is B, Knee-to-chest positioning.
(Fleisher, 198-202, 699-701; Marx, 2148-2150)
In a patient with tetralogy of Fallot, a period of increased cardiac demand such as occurs with crying or feeding can result in cyanosis. The key to resolving this “tet spell” is to increase systemic vascular resistance (SVR), and the quickest way to do that is to bring the patient's knees to the chest. This position simulates the typical response of an older patient with tetralogy of Fallot, who will squat during a spell to increase SVR. Tetralogy of Fallot is a congenital heart disease that consists of four separate abnormalities: right ventricular hypertrophy, overriding aorta, pulmonic stenosis, and ventricular septal defect. Although tetralogy of Fallot is rare (only 0.5 per 1,000 live births), it is the most common form of cyanotic congenital cardiac disease. The patient becomes cyanotic as a result of the lack of oxygenated blood entering the systemic circulation because of a right-to-left shunting. Cyanosis might not be present at birth. The typical treatment for a patient with a ductal-dependent lesion is prostaglandin E1, which can maintain the ductus. A bolus of 0.1 mcg/kg is followed by an infusion of 0.05 to 0.1 mcg/kg/ min. There are significant side effects, including hypotension, bradycardia, seizures, and apnea. Phenylephrine (0.01-0.02 mg/kg IV), propranolol (0.01- 0.2 mg/kg IV), and even morphine sulfate (0.05 mg/kg IV or IM) are other drugs used to mitigate a tet spell. Vagal maneuvers are relegated to the treatment of stable patients presenting with supraventricular tachycardia and have no role in patients with tetralogy of Fallot.
- The answer is C, Normal or nonspecific genital findings.
(Marx, 796-798; Roberts, 1080-1081)
One study has demonstrated that most children display normal or nonspecific genital findings despite known sexual abuse. Genital findings believed to signify evidence of sexual assault include areas of hymenal absence when the child is examined in the knee-chest position, hymenal transection, and anal lacerations. Findings suspicious for assault include less than 1 mm narrow hymen, acute abrasions or lacerations of the labia or vagina, or more than 15 mm anal dilatation without stool in the vault. Nonspecific findings include redness, increased vascularity, and labial adhesions. Some other medical conditions can mimic findings of sexual abuse. Urethral prolapse can present as a painful, erythematous swelling in the perineal region. Lichen sclerosus et atrophicus can affect prepubertal children, manifesting as perianal or perihymenal atrophic skin, which can display blisters, petechiae, or, alternatively, hypopigmentation. The report of sexual assault history remains a primary indicator of assault and should merit an investigation by a sexual assault expert.
- The answer is D, Sensory symptoms are common presenting complaints.
(Marx, 1386-1388; Wolfson, 794-797)
Sensory findings (numbness, tingling, pins and needles effect) are some of the most common presenting symptoms of multiple sclerosis (MS). The classic definition of MS involves multiple neurologic complaints separated by time and space. Multiple sclerosis is an autoimmune inflammatory disease that results in demyelination and disruption of normal neurologic pathways. Because demyelination can occur anywhere, the findings can include both sensory and motor findings. The motor findings can include one limb or multiple limbs or affect one side of the body (hemiparesis). Paresis is often associated with upper motor neuron dysfunction (spasticity, hyperreflexia). Symptoms often remit, either partially or completely, but relapses are unfortunately a part of the disease. New symptoms can also occur. Ocular symptoms are common, with diplopia and blurred vision among the initial presentation symptoms. Internuclear ophthalmoplegia, a finding in which movement of the eye toward midline is limited and the abducting eye has nystagmus, is very suggestive of MS. This finding is a result of plaque in the medial longitudinal fasciculus in the brainstem. Optic neuritis is present in up to 40% of patients who have MS, and about half of patients who have optic neuritis develop MS. Optic neuritis typically presents as monocular vision loss with associated pain. Findings can include a swollen optic disc on slit lamp examination and an afferent pupillary defect. Warm temperatures have been noted to worsen symptoms. This phenomenon, known as the Uhthoff sign, is caused by worsened nerve conduction in already partially demyelinated axons.